Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Tucson, AZ

August 23, 2007Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2007, 7:03 PM MST for Graham County, Arizona. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2007, 7:03 PM MST (02:03 UTC)
Expired
Aug 23, 2007, 7:30 PM MST
In force
27 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 132 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:20 PM MSTTSTM WND DMG5 S Safford, AZDEBRIS COVERED MUCH OF HIGHWAY 191 FROM JUST SOUTH OF SAFFORD TO NEAR ARTESIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 240203
SVRTWC
AZC009-240230-
/O.NEW.KTWC.SV.W.0073.070824T0203Z-070824T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
703 PM MST THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SAFFORD...

* UNTIL 730 PM MST

* AT 655 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAFFORD...AND MOVING NORTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOLOMON...THATCHER AND PIMA.

LAT...LON 3269 10989 3264 10975 3271 10959 3283 10956
      3294 10958 3296 10971 3292 10985

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 240224
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
720 PM MST THU AUG 23 2007

AZC009-240230-
/O.CON.KTWC.SV.W.0073.000000T0000Z-070824T0230Z/
GRAHAM AZ-
720 PM MST THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR CENTRAL GRAHAM COUNTY...

AT 720 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND SMALL HAIL FROM SAFFORD 
SOUTHWESTWARD TO THE VICINITY OF MOUNT GRAHAM. MOVEMENT OF THIS 
COMPLEX OF THUNDERSTORMS WAS NEARLY STATIONARY. AT 705 PM MST...A 
TRAINED WEATHER SPOTTER REPORTED ONE HALF INCH DIAMETER HAIL ABOUT 2 
MILES WEST OF THE SAFFORD AGRICULTURAL STATION.

THE SEVERE THUNDERSTORM WILL ALSO IMPACT HIGHWAY 191 MAINLY SOUTH OF 
SAFFORD...INCLUDING CACTUS FLAT...SWIFT TRAIL JUNCTION AND ARTESIA.

LAT...LON 3269 10989 3264 10975 3271 10959 3283 10956
      3294 10958 3296 10971 3292 10985

$$
000 
WWUS55 KTWC 240238
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
735 PM MST THU AUG 23 2007

AZC009-240245-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-070824T0230Z/
GRAHAM AZ-
735 PM MST THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY EXPIRED
AT 730 PM MST...

AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS WERE WEAKENING ACROSS CENTRAL GRAHAM COUNTY. THUS 
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER WAS ALLOWED TO EXPIRE 
AT 730 PM MST.

AT 720 PM MST...THE GRAHAM COUNTY SHERIFF OFFICE IN SAFFORD REPORTED 
THAT DEBRIS COVERED MUCH OF HIGHWAY 191 FROM SAFFORD SOUTH TO 
ARTESIA DUE TO THUNDERSTORM WINDS.

LAT...LON 3269 10989 3264 10975 3271 10959 3283 10956
      3294 10958 3296 10971 3292 10985

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:00 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 23, 2:00 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU AUG 23 2007

.SYNOPSIS...AN WEAKENING EASTERLY IMPULSE MOVING INTO THE REGION
WILL ENHANCE THUNDERSTORM DEVELOPMENT A LITTLE FURTHER THIS
AFTERNOON AND EVENING. EXPECT AN INCREASING MOISTURE TREND ALONG
WITH A LESS STABLE SOUTHERLY FLOW OVER THE WEEKEND...BRINGING A MUCH
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...AS EXPECTED THE SHEARING INVERTED TROUGH CREATED A
NICE DEFORMATION ZONE ACROSS EASTERN SONORA INTO FAR SOUTHEAST
ARIZONA AND INTO SOUTHWEST NEW MEXICO...WITH A FEW AREAS NEAR TO
SOUTH AND EAST OF DOUGLAS RECEIVING SIGNIFICANT RAINFALL LAST NIGHT.
THIS ZONE HAS DRIFTED A LITTLE FURTHER WEST AND NORTHWEST
TODAY...PROBABLY PUTTING THE NOGALES TO SIERRA VISTA AREA WITH OUR
BEST CHANCE AT SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING. THE 12Z KTWC SOUNDING IS OTHERWISE SIMILAR TO YESTERDAY...A
LITTLE MORE MOISTURE AND WEAK SHEAR...SOME CONVECTION FRIENDLY
COOLING FROM H5 TO H6...BUT WARMING JUST ABOVE THIS CREATING ANOTHER
SUBSIDENCE INVERSION TO CONTEND WITH. STILL A TOUCH WARM EVEN AT
H5...SO OTHER THAN THE AFORE MENTIONED INFLUENCE FROM THE WEAK
DEFORMATION ZONE...STORMS ARE HAVING SOME INITIAL DIFFICULTIES
WANDERING OFF AFTER DEVELOPMENT OVER MOUNTAINS SO FAR THIS
AFTERNOON. EXPECT THAT TO CHANGE LATER IN THE DAY WITH SOME STORMS
SUPPORTED OVER VALLEY LOCATIONS...ESPECIALLY SOUTH AND SOUTHEAST OF
TUCSON.

DEAN QUICKLY TORE THROUGH CENTRAL MEXICO AND DIED...WITH A REMNANT
MID LEVEL CIRCULATION AND LOTS OF MOISTURE PUSHING INTO THE PACIFIC
SOUTH OF THE GULF OF CALIFORNIA AS EXPECTED. TROUGH DEVELOPING
ACROSS HIGH AND MID TIER WESTERN STATES WITH THE HIGH CENTER
RECONSOLIDATING TOWARD SOUTHEASTERN STATES. AS THE RIDGE BUILDS BACK
WESTWARD THE MID AND UPPER LEVEL BITS AND PIECES LEFT OVER FROM THE
STORM REMNANTS WILL LIKELY SPREAD FURTHER WESTWARD OUT TOWARD THE
PACIFIC WITH A FEW POSSIBLY RIDING THE PERIPHERY OF THE RIDGE IN OUR
GENERAL DIRECTION. COMBINED WITH THE SUBSEQUENT MOISTURE
ENHANCEMENT...SATURDAY AND SUNDAY SHOULD BE QUITE A BIT MORE ACTIVE
ACROSS SOUTHCENTRAL AND SOUTHEAST ARIZONA THAN RECENT WEEKS.

WITH BETTER STORM COVERAGE AFTERNOON HIGHS ARE EXPECTED TO FALL BACK
TO NEAR OR BELOW CLIMO OVER THE WEEKEND AS WELL.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING EAST OF A LINE FROM KTUS TO KSOW. THIS THUNDERSTORM ACTIVITY
IS EXPECTED TO MOVE SLOWLY WESTWARD ON FRIDAY WITH A CHANCE OF
THUNDERSTORMS ACROSS ALL OF SOUTHEAST ARIZONA BY SATURDAY.
VISIBILITIES NEAR THESE THUNDERSTORMS WILL BE 2-4 SM WITH BKN050 AGL
CEILINGS. AVIATION DISCUSSION NOT UPDATED FOR TAF AND TWEB
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:34 PM MSTAreal Flood AdvisoryTWCPima, Pinal86 min
Aug 23, 7:45 PM MSTAreal Flood AdvisoryTWCGraham60 min
Aug 24, 1:16 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 24, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 24, 2:03 PM MSTAreal Flood AdvisoryTWCSanta Cruz87 min
Aug 24, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min
Aug 24, 3:08 PM MSTFlash Flood WarningTWCSanta Cruz97 min
Aug 24, 3:10 PM MSTFlash Flood WarningTWCPima2 hr
Aug 24, 3:16 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 24, 3:21 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 24, 4:34 PM MSTSevere Thunderstorm WarningTWCPima41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.